Symmetry and bifurcation in three-dimensional elasticity. (English) Zbl 0536.73011

[For parts I and II see ibid. 80, 295-331 (1982; Zbl 0509.73018), and the review above (Zbl 0536.73010).]
Without the physical assumption that the undeformed state of a body is stress free (i.e., the manifold may or may not have an embedding in \({\mathbb{R}}^ 3\) on which the stress function is zero), but with the assumption that the stress is the derivative of a potential, a function of the deformation gradient, the authors complete their description of the equilibrium solutions for a system of forces acting on this body, counting the number of such solutions and their stability. Besides this the authors extend their investigation to the existence and number of solutions to the bifurcation of the stress potential under material symmetry.
Examples are given of formal Signorini series, of loads and shapes of various kinds. The treatment is mainly theoretical and heavily mathematical. These three papers make a major contribution to the use of mathematics in continuum mechanics.
Reviewer: J.J.Cross


74B20 Nonlinear elasticity
74G60 Bifurcation and buckling
35B32 Bifurcations in context of PDEs
35B35 Stability in context of PDEs
74G99 Equilibrium (steady-state) problems in solid mechanics
74H99 Dynamical problems in solid mechanics
Full Text: DOI


[1] J. Ball & D. Schaeffer [1982]. Bifurcation and stability of homogeneous equilibrium configurations of an elastic body under dead-load tractions (preprint). · Zbl 0568.73057
[2] S. Bharatha & M. Levinson [1978]. Signorini’s perturbation scheme for a general reference configuration in finite elastostatics, Arch. Rational Mech. Anal. 67, 365-394. · Zbl 0389.73022
[3] G. Capriz & P. Podio Guidugli [1979]. The role of Fredholm conditions in Signorini’s Perturbation Method, Arch. Rational Mech. Anal. 70, 261-288. · Zbl 0433.73035
[4] D. Chillingworth, J. Marsden & Y. Wan [1982]. Symmetry and bifurcation in three dimensional elasticity, Part I. Arch. Rational Mech. Anal. 80, 295-331. · Zbl 0509.73018
[5] D. Chillingworth, J. Marsden & Y. Wan [1983]. Symmetry and bifurcation in three dimensional elasticity, Part II. Arch. Rational Mech. Anal. 83, 362-395. · Zbl 0536.73010
[6] D. Ebin & J. Marsden [1970]. Groups of diffeomorphisms and the motion of an incompressible fluid, Ann. of Math. 92, 102-163. · Zbl 0211.57401
[7] G. Fichera [1972]. Existence theorems in elasticity, Handbuch der Physik, VIa/2, 347-389, C. Truesdell, ed., Springer-Verlag.
[8] T. Fraenkel [1965]. Critical manifolds of the classical groups and Stiefel manifolds, in Differential and Combinatorial Topology, S. S. Cairns, ed., Princeton University Press. · Zbl 0134.42602
[9] M. Golubitsky & J. Marsden [1983]. The Morse lemma in infinite dimensions via singularity theory, SIAM J. Math. Anal. (to appear). · Zbl 0525.58013
[10] M. Golubitsky & D. Schaeffer [1979]. Imperfect bifurcation in the presence of symmetry, Commun. Math. Phys. 67, 205-232. · Zbl 0467.58019
[11] G. Grioli [1962]. Mathematical Theory of Elastic Equilibrium, Ergebnisse der Angew. Math. 7, Springer-Verlag. · Zbl 0102.17004
[12] M. Gurtin [1972]. The linear theory of elasticity, in Handbuch der Physik VIa/2, 1-295. C. Truesdell, ed., Springer-Verlag.
[13] W. Y. Hsiang [1975]. Cohomology theory of topological transformation groups, Springer-Verlag. · Zbl 0429.57011
[14] J. Marsden & T. Hughes [1983]. The Mathematical Foundations of Elasticity, Prentice-Hall. · Zbl 0545.73031
[15] J. Marsden & Y. H. Wan [1983]. Linearization stability and Signorini series for the traction problem in elastostatics, Proc. Roy. Soc. Edinburgh (to appear). · Zbl 0533.73022
[16] V. Poénaru [1976]. Singularités C ? en Présence de Symétrie. Lecture Notes in Math. 510, Springer-Verlag.
[17] S. Ramanujam [1969]. Morse theory of certain symmetric spaces. J. Diff. Geometry 3, p. 213-229. · Zbl 0196.25006
[18] D. H. Sattinger [1979]. Group theoretic methods in bifurcation theory. Lecture Notes in Math. 762, Springer-Verlag. · Zbl 0414.58013
[19] A. Signorini [1930]. Sulle deformazioni termoelastiche finite, Proc. 3rd Int. Cong. Appl Mech. 2, 80-89.
[20] F. Stoppelli [1958]. Sulla esistenza di soluzioni delle equazioni dell’elastostatica isoterma nel caso di sollecitazioni dotate di assi di equilibrio. Richerche Mat. 6 (1957), pp. 241-287, 7, (1958), 71-101, 138-152. · Zbl 0097.17301
[21] A. Tromba [1976]. Almost Riemannian structure on Banach manifolds, the Morse lemma and the Darboux theorem, Can. J. Math. 28, 640-652. · Zbl 0345.58005
[22] C. Truesdell & W. Noll [1965]. The non-linear field theories of mechanics, Handbuch der Physik III/3, S. Flügge, ed., Springer. · Zbl 0779.73004
[23] Y. H. Wan [1983]. Symmetry and bifurcation in incompressible elasticity (preprint).
[24] C.-C. Wang & C. Truesdell [1973]. Introduction to Rational Elasticity, Noordhoff.
[25] G. Wasserman [1974]. Stability of unfoldings, Springer Lecture Notes in Math. 393.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.